Alert archive / Kentucky / Flash Flood Warnings in 2004
Flash Flood Warning 8, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jan 2, 2004, 2:00 PM EST for 4 counties in Kentucky. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 2, 2004, 2:00 PM EST (19:00 UTC)
- Expired
- Jan 2, 2004, 4:00 PM EST
- In force
- 2 hr
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
Counties Floyd County, KY, Knott County, KY, Letcher County, KY, Pike County, KY
The radar
The Jackson,KY radar (KJKL), 59 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.0 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 459 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 212 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KJKL 021908 FFWJKL KYC071-119-133-195-022100- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE JACKSON KY 200 PM EST FRI JAN 2 2004 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * FLASH FLOOD WARNING FOR... FLOYD COUNTY PIKE COUNTY KNOTT COUNTY LETCHER COUNTY * UNTIL 400 PM EST * AT 200 PM EST...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN ACROSS EXTREME EASTERN KENTUCKY. THE HEAVIEST RAINFALL WAS OCCURRING IN A LINE FROM FISTY TO PINCHEON IN KNOTT COUNTY ACROSS WHEELWRIGHT IN FLOYD COUNTY TO ELKHORN CITY IN PIKE COUNTY. ANOTHER AREA OF CONCERN WAS FROM WHITESBURG TO FLEMING-NEON IN LETCHER COUNTY EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ROADS...FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS...AND LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS... ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY. LAT...LON 3750 8308 3701 8296 3738 8211 3766 8221 $$ DUSTY
2 follow-up statements
000
WGUS73 KJKL 022034
FFSJKL
KYC071-119-133-195-022100-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
321 PM EST FRI JAN 2 2004
...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR...
FLOYD COUNTY
PIKE COUNTY
KNOTT COUNTY
LETCHER COUNTY
* UNTIL 400 PM EST
* AT 321 PM EST...RADAR INDICATED EXCESSIVE RAINFALL CONTINUING
OVER PIKE COUNTY...MOVING NORTHEAST AT 15 MPH.
THE FLASH FLOOD WARNING WILL CONTINUE FOR PIKE...FLOYD...KNOTT...AND
LETCHER COUNTIES UNTIL 4 PM EST. THE LARGE AREA OF RAIN WILL FINALLY
LIFT OUT OF FAR EAST KENTUCKY AFTER 4 PM EST. IN THE MEANTIME...
CREEKS AND STREAMS WILL REMAIN HIGH LEADING TO CONTINUED FLOOD
CONCERNS. AT 2:49 PM EST LOCAL OFFICIALS REPORTED WATER RUNNING OVER
HIGHWAY 550 AND 160 IN HINDMAN IN KNOTT COUNTY. IN PIKE COUNTY...A
MUDSLIDE HAS CLOSED ONE LANE OF ROUTE 805...HIGH WATER FORCED THE
CLOSURE OF ROUTE 197 IN PENNY BOTTOM AND HIGH WATER WAS REPORTED IN
THE TOWNS VIRGIE AND DORTON.
EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ROADS...FARMLANDS ALONG THE BANKS
OF CREEKS...STREAMS...AND LOW LYING AREAS ARE SUBJECT TO FLASH
FLOODING
REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN JACKSON.
LAT...LON 3722 8306 3753 8313 3747 8288 3763 8290
3776 8275 3769 8256 3770 8230 3749 8202
3730 8229 3714 8271 3701 8283 3701 8310
$$
BRITT/GREIF000
WGUS73 KJKL 022109
FFSJKL
KYC133-022115-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
406 PM EST FRI JAN 2 2004
...THE FLASH FLOOD WARNING HAS EXPIRED FOR...
LETCHER COUNTY
* AT 4 PM EST
LOCAL OFFICIALS REPORT THE THE HIGH WATER HAS RETREATED ACROSS
LETCHER COUNTY. IN ADDITION...WITH THE RAIN LIFTING NORTH THE LOCAL
HIGH WATER WILL FURTHER RETREAT INTO THE EVENING HOURS. AS A RESULT
THE FLASH FLOOD WARNING WAS ALLOWED TO EXPIRE AT 4 PM EST.
REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN JACKSON.
LAT...LON 3705 8305 3717 8304 3723 8288 3727 8272
3720 8257 3712 8273 3705 8273 3701 8283
3702 8295 3699 8312
$$
GREIF/BRITTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jan 2, 12:20 PM EST, 1 hour 40 minutes earlier.
Area forecast discussion, Jan 2, 12:20 PM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1220 PM EST FRI JAN 2 2004 .DISCUSSION... PRECIPITATION BAND STARTING TO DECREASE IN INTENSITY AS WELL AS COVERAGE AS S/W PUSHES EAST...HOWEVER I/R SHOWS SOME REDELOPMENT ON THE BACK EDGE...AS JET COUPLING IS MAINTAINING THIS RAIN EVENT AS LONG AS IT POSSIBLY CAN. FFG VALUES HAVE BEEN LEVELED ACROSS THE BOARD WITH A FEW EXCEPTIONS. WILL DEAL WITH HYDRO FORECASTED PROBLEMS IN THE AFTERNOON PACKAGE. FOR NOW...WILL SLOWLY DIMINISH PRECIP FROM WEST TO EAST IN THE SOUTHERN TWO THIRDS OF THE CWA AND LOWER HIGH TEMPS SOMEWHAT AS RAIN HAS KEPT READINGS SUPPRESSED. && .PREVIOUS DISCUSSIONS... 531 AM EST FRI JAN 2 2004 AREA UNDER THE INFLUENCE OF A COUPLED JET...BOTH RR AND LF REGIONS OF JET...WITH A SUBTROPICAL FEED. THIS IS A CLASSIC HEAVY RAIN MAKER. PLENTY OF ISENTROPIC LIFT AND PVA TO ADD SOME THUNDER IN FOR GOOD MEASURE. WENT 100 POPS THROUGH EARLY AM...ITS RAINING OUTSIDE. EXPECT RAIN TO SUBSIDE THROUGH THE DAY...MAY EVEN SEE A BREAK IN PRECIP LATER TODAY. BUT WILL NOT LAST LONG AS FRONTAL BOUNDARY MARCHES INTO OHIO VALLEY OVERNIGHT...PROVIDING THE AREA WITH LIKELY POPS THROUGH MOST OF THE WEEKEND. WITH ALL THE RAIN THAT IS EXPECTED...PROBABLY WISE TO KEEP A CLOSE EYE ON MINOR FLOODING PROBLEMS. FLS OUT FOR PORTIONS OF CWA THIS MORNING. OVERALL NOT MUCH CHANGE TO GRIDS...JUST SOME SLIGHT ADJUSTMENTS FOR TEMPS. EXPECTED A SMALLER DIURNAL RANGE FOR TEMPS...WITH RAIN AND CLOUDS...HOWEVER STAYED CLOSE TO GUIDANCE. MAIN EXCEPTION WAS FOR SUNDAY TIME FRAME AS TEMPS LOOK JUST A TAD TOO WARM FOR THE AMOUNT OF CLOUDS AND PRECIP EXPECTED. BIGGEST QUESTION IN MODEL RUNS IS HOW FAR SOUTH FRONTAL BOUNDARY WILL PUSH BEFORE STALLING UNDER THE INFLUENCE OF WAVE OF LOW PRESSURE THAT DEVELOPS ALONG THE BOUNDARY TO SOUTHWEST ON SUNDAY. GFS IS STRONGER WITH WAVE THAN ETA...BUT FURTHER NORTH WITH BOUNDARY. NATIONAL GUIDANCE SUGGESTS GOING WITH GFS STRENGTH AND ETA POSITION OF BOUNDARY. TRIED TO STAY CLOSE TO THIS CONCEPT...WHICH PLACES BOUNDARY ACROSS MIDDLE OF CWA ON SUNDAY. WENT WITH HEAVIEST POPS EITHER SIDE AND ALONG THIS BOUNDARY. INTRODUCED A SLIGHT CHANCE FOR THUNDER ON SUNDAY WITH SOUNDINGS HINTING AT A LITTLE BIT OF INSTABILITY. ALSO KEPT MENTION OF SNOW SHOWERS FOR MONDAY AS MODEL INDICATES PRECIP MAY CHANGE OVER BRIEFLY BEFORE ENDING. && 1030 PM EST THU JAN 1 2004 03Z SFC ANALYSIS SHOWS HIGH PRESSURE RETREATING OFF TO THE SOUTHEAST WHILE BROAD LOW PRESSURE IS DOMINATING THE UPPER MIDWEST. A WAVY WARM FRONT AHEAD OF THIS LOW IS SWEEPING TOWARD EAST KENTUCKY. THIS FRONT WILL SCOUR OUT THE DRIER AIR AND QUICKLY MOISTEN UP OUR ENVIRONS WITH A LARGE AREA OF SHOWERS ROLLING IN HERE AROUND MIDNIGHT. THIS TIMING MATCHES UP WITH THE ZONES BUT WILL NEED TO ADD A SMALL CHANCE OF THUNDER BASED ON CURRENT LIGHTNING CHART. UPDATED GRIDS AND WEB GRAPHICS OUT SHORTLY...TEXT ZONES ALREADY OUT. && 443 PM EST THU JAN 1 2004 FRONTAL BOUNDARY HAS PUSHED WELL NORTH OF THE AREA THROUGH THIS AFTERNOON. WARM SECTOR AIR WILL GRADUALLY MOISTEN UP THE ATMOSPHERE OVERNIGHT. AN ENTERING S/W COMBINED WITH A JET STREAK AS WELL AS SOME ISENTROPIC LIFT WILL ALLOW A NICE SWATH OF RAIN TO DEVELOP AND MOVE TOWARDS THE CWA AFTER 06Z. THIS SHOULD LAST INTO THE MORNING HOURS...BEFORE DYNAMICS LEAVE AND ISENTROPIC LIFT RELAXES SOMEWHAT. A LULL IN THE ACTIVITY WILL OCCUR THROUGH FRIDAY NIGHT...BEFORE FRONTAL BOUNDARY RETURNS FROM THE NORTHWEST AND HANGS IN THE VICINITY. MODELS ARE IN DECENT AGREEMENT ON HANGING THE FRONTAL BOUNDARY UP SLIGHTLY NORTH OF THE OHIO RIVER. UNSEASONABLY MILD AS WELL AS MOIST AIR WILL SET UP ACROSS THE AREA BEFORE A DEVELOPING LOW PRESSURE SYSTEM SLINGS THE COLD FRONT THROUGH SUNDAY NIGHT. WHILE TIMING OF WAVES WILL BE DIFFICULT TO PINPOINT...AN OVERALL CLOUDY AND SHOWERY FORECAST IS IN THE CARDS...WITH THE HIGHER POPS CONCENTRATED CLOSEST TO THE FRONTAL BOUNDARY. FOR NOW...HIGHEST QPF REMAINS ALONG THE OHIO RIVER...SO HYDRO PROBLEMS AT THIS POINT LOOK SLIM...HOWEVER IF FRONTAL BOUNDARY WERE TO SET UP FURTHER SOUTH...SOME CONCERN WOULD BE WARRANTED. EXTENDED...DEPENDING ON THE PROGRESSION OF THE COLD FRONT...COLDER AIR COULD WORK ITS WAY IN BEFORE MOISTURE AXIS EXITS. WILL CONTINUE TO MENTION SNOW AS A POSSIBILITY. COOLER HIGH PRESSURE WILL THEN CONTROL UNDER A MORE ZONAL FLOW PATTERN. GFS TRIES TO BRING A MINOR S/W THROUGH AS CANADIAN VORTEX DAMPENS AND HEADS EAST...HOWEVER WITH LACK OF MOISTURE IN THE BOUNDARY LAYER...HAVE KEPT EXTENDED DRY FOR NOW AFTER MONDAY. && 1037 AM EST THU JAN 1 2004 WILL INTRODUCE A SMALL CHANCE FOR SHOWERS THIS AFTERNOON ACROSS THE WESTERN HALF OF THE FORECAST AREA...AS SHOWERS ARE ALREADY BREAKING OUT ACROSS CENTRAL TN INTO WESTERN KY (DESPITE SFC DEWPOINTS ONLY IN THE 30S) WHERE STRONG 850MB MOISTURE ADVECTION IS TAKING PLACE. THE MOISTURE ADVECTION MOVES INTO EASTERN KY BY 21Z. ONLY OTHER CHANGE WILL BE TO REMOVE AFTERNOON WORDING OF WIND DIRECTION CHANGE. && 517 AM EST THU JAN 1 2004 HIGH PRESSURE AT THE SURFACE...TO THE SOUTH AND EAST OF THE AREA WILL BEGIN TO RETREAT...WITH THE ONSET OF THE AREAS NEXT RAINMAKER. BY THIS AFTERNOON...A WARM FRONTAL BOUNDARY WILL BE STRETCHED WEST TO EAST TO THE NORTH OF THE CWA...ASSOCIATED WITH LOW OVER MISSOURI. BY LATE TONIGHT...LIFT IN THE WARM SECTOR WILL TRIGGER THE ONSET OF RAIN...FIRST OVER THE NORTHERN HALF OF THE CWA...SPREADING SOUTH THROUGH DAWN. WENT ON THE DEFINITE SIDE OF THE POPS FENCE...WITH AVN AND ETA MOS POPS ANYWHERE FROM 81 TO 98 FOR THE CWA FOR THE TONIGHT PERIOD...GOOD MODEL OUTPUT QPF COVERAGE...AND PLENTY OF OMEGA PLUS MOISTURE TO WORK WITH BESIDES THAT...FEEL CONFIDENT WITH THIS SOLUTION. THROUGH THE WEEKEND...MORE FOCUSED SFC SYSTEM EMERGES...AND BY EARLY SUNDAY MORNING...WARM FRONT STRETCHED ACROSS THE CWA...MEETS UP WITH PLENTIFUL JET LEVEL DIVERGENCE...AND GOOD PW...FOCUSING 6 HR QPFS OF OVER 1 INCH TO EMERGE IN GFS OUTPUT. ALTHOUGH MAIN FORCING ONLY SKIRTS THE NORTHERN FRINGE OF THE CWA...EFFECTING LMK AND ILN MORE THAN OUR CWA...FEEL THAT THIS IS DEFINITELY A FEATURE WORTH WATCHING IN FUTURE RUNS. A MORE SOUTHERLY TRACK TO THE SFC LOW...COULD SPELL RAINFALL AMOUNTS OF A BIT MORE CONCERN OVER THE JKL CWA. ADJUSTED TEMPS PER NEW MOS GUIDANCE/ENV ADJUSTMENTS...BUT NO GREAT REVELATIONS IN THE NEW FORECAST PACKAGE...ASIDE FROM BACKSIDE OF THE AFORE MENTIONED LATE WEEKEND SYSTEM. BEHIND COLD FRONT LATE SUN INTO EARLY MON...TEMPERATURES LOOK AS THOUGH THEY SHOULD BE WARM ENOUGH AT THE SFC TO MEAN RAINFALL FOR A MAJORITY OF THE CWA...WITH THE NORTHWEST POSSIBLY SEEING SNOW SHOWERS OR RAIN SHOWERS. && .JKL WATCHES/WARNINGS/ADVISORIES... .KY...NONE. && GEOGERIAN
Hazardous weather outlook, Jan 2, 5:00 AM EST, 9 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 500 AM EST FRI JAN 2 2004 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-031100- BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY- FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY- LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY- MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY- POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY- WOLFE KY- INCLUDING THE CITIES OF...BARBOURVILLE...BEATTYVILLE...BOONEVILLE... CAMPTON...FLEMINGSBURG...FRENCHBURG...HARLAN...HAZARD...HINDMAN... HYDEN...INEZ...IRVINE...JACKSON...LONDON...MANCHESTER...MCKEE... MIDDLESBORO...MONTICELLO...MOREHEAD...MOUNT STERLING... MOUNT VERNON...OWINGSVILLE...PAINTSVILLE...PIKEVILLE...PINEVILLE... PRESTONSBURG...SALYERSVILLE...SANDY HOOK...SOMERSET...STANTON... WEST LIBERTY...WHITESBURG...WHITLEY CITY AND WILLIAMSBURG 500 AM EST FRI JAN 2 2004 ...RAIN LIKELY THROUGH THE WEEKEND... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THERE IS THE CHANCE OF THUNDERSTORMS TODAY. THE ENTIRE OUTLOOK AREA CAN EXPECT RAIN TODAY. WHILE MAJOR FLOODING IS NOT EXPECTED...THE PERSISTENT RAINFALL MAY CAUSE SOME PROBLEMS FOR LOW LYING AREAS OR AREAS WITH POOR DRAINAGE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON SUNDAY. THE ENTIRE OUTLOOK AREA CAN EXPECT PERIODS OF RAINFALL THROUGH THE WEEKEND. WHILE MAJOR FLOODING IS NOT EXPECTED...ANY PERSISTENT RAINFALL MAY CAUSE SOME PROBLEMS FOR LOW LYING AREAS OR AREAS WITH POOR DRAINAGE. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN RAINFALL AMOUNTS. RAY/HYSELL
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 2, 6:35 AM EST | Flash Flood Warning | JKL | Montgomery | 115 min |
| Jan 2, 7:46 AM EST | Flash Flood Warning | JKL | Montgomery | 119 min |
| Jan 2, 9:30 AM EST | Flash Flood Warning | JKL | Knox, Laurel, Whitley | 2 hr |
| Jan 2, 10:59 AM EST | Flash Flood Warning | JKL | Floyd, Knott, Letcher, Pike | 3 hr |
| Jan 2, 11:20 AM EST | Flash Flood Warning | JKL | Pulaski | 115 min |
| Jan 2, 11:30 AM EST | Flash Flood Warning | JKL | Knox, Laurel, Whitley | 3 hr |
| Jan 2, 1:15 PM EST | Flash Flood Warning | JKL | Pulaski | 3 hr |
| Jan 2, 2:28 PM EST | Flash Flood Warning | JKL | Knox | 2 hr |
| Jan 2, 3:57 PM EST | Flash Flood Warning | JKL | Floyd, Knott, Pike | 2 hr |
Nearby
Flash Flood Warnings in Kentucky, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.